Most Patients use Steroids for Trivial Problems

Written by on May 20, 2011 in Red Face of Rosacea, steroids with 0 Comments

topicort

Steroid Induced Rosacea is, sadly, one hot topic.

I know this because the blog posting Treating Steroid Induced Rosacea is one of the most visited pages on this site, and is currently approaching 1000 comments. Unfortunately many who find themselves suffering from steroid rosacea have to endure a prolonged withdrawal and recovery period.

This just published abstract relating to Steroid Induced Rosacea is interesting for a few reasons;

  • The average period of treatment for these steroid using patients was 20 months.
  • The majority were using potent steroids (but we also know that OTC Steroids can cause Steroid Rosacea).
  • The majority were using steroids for what the authors claim to be trivial dermatoses.

Could it be the case that vanity is driving some of the suffering that occurs from steroid rosacea?

I wonder if anyone who is suffering from the angry red face of steroid withdrawal would be so quick to use steroids if they had known where it could lead?

The paper ends with the conclusion that oral antibiotics and topical tacrolimus (Protopic) is the treatment of choice.

Steroid-induced rosacea: a clinical study of 200 patients, Indian J Dermatol. 2011 Jan;56(1):30-2, Bhat YJ, Manzoor S, Qayoom S.

Department of Dermatology, SKIMS Medical College Hospital, Srinagar, Jammu and Kashmir

BACKGROUND: Topical corticosteroids were first introduced for use in 1951. Since then uncontrolled use (abuse) has caused many different reactions resembling rosacea – steroid dermatitis or rosacea. Multiple pathways including rebound vasodilatation and proinflammatory cytokine release have been proposed as the mechanism for such reactions.

AIM: The aim was to study the adverse effects of topical steroid abuse and the response to various treatment modalities.

MATERIALS AND METHODS: Two hundred patients with a history of topical steroid use on face for more than 1 month were studied clinically and various treatments tried.

RESULTS: The duration of topical corticosteroid use varied from 1 month to 20 years with an average of 19.76 months. Majority of patients were using potent (class II) topical steroids for trivial facial dermatoses. The common adverse effects were erythema, telangiectasia, xerosis, hyperpigmentation, photosensitivity, and rebound phenomenon. No significant change in laboratory investigations was seen.

CONCLUSION: A combination of oral antibiotics and topical tacrolimus is the treatment of choice for steroid-induced rosacea.

It is Time to Taper!

If you are using steroid creams regularly then this abstract should serve as some good advice to think about tapering off. Don’t withdraw cold turkey style, but taper off instead. See if you can find a doctor to support you.

Related Articles

Read more about: Red Face of Rosacea, steroids

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

Leave your comment here

Top